MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO PHILIPPINES CORPORATION TERUMO NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number N/A
Medical Device Problem Codes Corroded (1131); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the staff said that the needle was difficult to use and noticed rust on the needle.It was reported that it was not a penetration issue.The staff stated it was difficult to inject the fluids through, almost as if it was clogged.Looking closely at the needle, they noticed discoloration, that appeared to be rust.One was opened and a staff finger ran over it and the discoloration transferred to the finger.They were concerned that chunks of the rust were clogging the needles.They checked the stock in both buildings, and this box lot and two pieces were the only ones they identified with the issues.Difficult fluid delivery and rust.They stopped using this lot and have not had the issue since.No animals were harmed due to issue.Additional information was received on 07december 2021: the tech had just opened the device, when discoloration was noted.The needle was not used during any animal procedure.They could not confirm exact receipt date of product, or storage time but stated it could not have been in facility for more than 2 months prior to the issue.Also, the needles are distributed by techs who move the new product from locked medical storage and distribute into surgical suites as supply demands.They try to keep 3 boxes (100 pc) of 18 g in the suites at a time.The rust samples would not have been exposed to any cleaning solutions or chemicals.It was stated even if a sleeve of packaged needles drops in a wet area during procedure, they immediately dispose of the sleeve.Additional information was received on 09december 2021: storage conditions in (b)(6) provided as follows: normal storage temperatures are around 70 f at (b)(6).(b)(6) is heated and air conditioned and typically is between 65 f and 75 f throughout the year.No chemicals or anything are used on the cartons in (b)(6).
 
Additional Manufacturer Narrative
Patient identifier: no patient involvement.Age & date of birth: no patient involvement.Patient sex: no patient involvement.Weight: no patient involvement.Ethnicity: no patient involvement.Race: no patient involvement.Operator of device: staff.Implanted date: no patient involvement.Explanted date: no patient involvement.Initial reporter occupation -manager / vet tech.The root cause of the complaint could not be identified at this time.The received actual sample was confirmed to have rust on the cannula body.Based on our checking, the defect could not have originated on our process, thus, this issue was communicated with the supplier.Based on our records the involved needle lot 200818fn has undergone product confirmation for black fm on cannula due to the replacement of the cannula rubber hold at the bonding station.No defect was noted (0/15,116 pieces) and these are confirmed not related to any rust like foreign matter.Retention samples of the affected lots supplied with the involved cannula were visually inspected wherein no similar defects or any anomalies that could lead to the complaint were observed.Also, the monitoring record of the temperature and humidity showed no abnormalities during the staging of the affected products that could lead to the formation of rust on the product.We have weekly machine maintenance cleaning to ensure that our needle assembly machines are consistently in good running condition and free from damage and contaminants.Moreover, in-process visual inspection is conducted during needle assembly and qc conducts outgoing visual inspection prior to shipment to confirm the condition of our products.The investigation for this nonconformity is still ongoing.(b)(4).
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to update section h3, and to provide the completed investigation results.This final investigation is based on the available information both from the production process and supplier raw material process.One of the received samples showed 1-piece unblistered sample with lot number 200925c.A rust-like foreign matter on the cannula body was observed.The root cause of the complaint could not be confirmed as related to our manufacturing process as well as the supplier's process.As per tc, there was no assignable cause observed during their cannula process since the cannula production records specifically in the grinding and washing process were confirmed with no abnormalities observed and no similar defect was found in their sampling inspection.Based on tc's evaluation results from previous simulation, the level of defect found in this complaint lots can be removed from their washing process.Checking of records and machine conditions at needle assembly were also done, the contact of work hold on the cannula body has a distance ranging from 4mm to 12mm wherein the contact could not lead to rust similar to the actual sample.

Brand Name
TERUMO NEEDLE
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan, laguna,,
RP  
Manufacturer Contact
mary o'neill
950 elkton blvd.
elkton, MD 21921
8002837866
MDR Report Key13014314
Report Number3003902955-2021-00071
Device Sequence Number1816625
Product Code FMI
UDI-Device Identifier34806017511839
UDI-Public34806017511839
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K121607
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date08/31/2025
Device Model NumberN/A
Device Catalogue NumberNN1825R
Device Lot Number200925C
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown